Bone breaks around the knee :
Why Not Ibuprofen? - - Posted by Barn_Goddess (Barn_Goddess), 7 November 2003
I was having some problems this summer and consulted with a different OS at my own expense, since the one who did my surgery annoyed me past the point of no return.
The new OS told me that my injury (tibial plateau fx) is instant osteoarthritis at the moment of impact. He stated I should be taking an anti inflammatory from now on. He gave me a month's supply of Celebrex.
It helped a great deal. Problem is, my insurance does not pay for Celebrex and it's way to expensive to fund on my own. So I asked for something different and was given Naprosyn, which has never worked and doesn't now either. So I switched on my own to 800 mg Ibuprofen. It's not Celebrex, but it helps and I can afford it. I take one tablet twice daily. But I've been reading here and on some of the other boards that it's not a good thing to be taking. Can anyone tell me why, and hopefully send some links where I can read up on it?
Posted by ckrostek (Cathy K), 7 November 2003
My OS annoyed me too! Every time I called after the initial month or so, I get his assistant on the phone.
Anyway, I think taking Ibuprofen for long periods of time is not good for the kidneys, but you should check that out.
My Mom and Dad both have arthritis and are both taking something new called Bextra. It is an anti-inflammatory and it has something in it for pain too, but not a narcotic. It's supposed to have very little side effects. They are both doing very well on it. You should check it out.
I can't take Celebrex since I can't take aspirin or any anti-inflammatories due to stomach problems so I'm going to check into this as well. If I find anything interesting, I'll write again.
No one told me about this. Is this true for all of us who have had tibial plateau fractures?
Posted by Christina (Christina), 12 November 2003
Ibuprofen effects the liver...but my brother's doctor recomended that he take it for his knee problems...my os recomended Bextra...I had a lot of the side effects of bextra and it too is really quite expensive if your insurance doesn't cover it...and to be quite honest it didn't help the pain...I stopped taking it in three days and went back on Ibuprofen...if you look at the side effects of Ibuprofen compaired to most of the Non-Steroidal Anti-Inflammatory Drugs they are pretty much the same...so idk...I think the NSAIDs just provide more pain relief.
Posted by kgrosskurth (Kathy G), 15 November 2003
The only caution I have heard about Ibupropen is the fact that as an NSAID it may prohibit or slow bone healing.
Other than that (and the fact it may cause inflammation in the stomach), there should be no problems in taking it. In fact, my dr. prescribed me the 800 mg. strength tabs after my initial surgery to help control pain and swelling, and now I only take 1-2 of the regular 200 mg. tabs as needed mostly for swelling.
Hope that helps! And BTW, I took Bextra early on with my break (the Dr. gave me some samples) and I really couldn't tell much difference in the swelling or pain in the beginning (and I guess that is becuz there was soooo much of it to begin with) but now it may be worth it to try it if you decide not to go with the Ibupropen.
Updated Thu Apr 29 2010